Heavy Snow, Union
- When
- December 10, 8:00 PM EST to December 11, 4:00 AM EST
- Where
- Union forecast zone
- Reported by
- Public
- Coordinates
- 36.288, -83.837 (the zone’s center; the record gives no point)
Three inches of snow was reported at Maynardville.
Moisture was still plentiful behind a strong cold front traversing the Southern Appalachian region and resulted in some light snowfall where in typical fashion, a little more snow accumulated in the higher terrain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Moisture was still plentiful behind a strong cold front traversing the Southern Appalachian region and resulted in some light snowfall where in typical fashion, a little more snow accumulated in the higher terrain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 10, 6:40 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
640 PM EST Tue Dec 10 2019
.UPDATE...
EVENING UPDATE.
&&
.DISCUSSION...
Just a quick update this evening to slightly bump up snowfall
totals across some areas, mainly along the Cumberland Plateau,
central and northern TN Valley and up into SWVA. Moderate band of
snow that is currently along the Plateau will continue to move
across the east TN Valley over the next few hours, then begin to
dissipate as we lose jet support. Over the next few hours will be
our best chance for any remaining accumulating snowfall. Some of
the aforementioned areas may pick up an additional inch of snow
during this time. Again, snow tapering off toward midnight.
SR
&&
.AVIATION...
00Z TAF DISCUSSION.
Messy TAF forecast through the first half of the night as rain and
sleet continues to change to wet snow the rest of the evening.
This will cause MVFR and IFR cigs and vis to be common through at
least Midnight, along with very wet and slippery runways. CHA
will begin to see improving cigs and vis after 02Z as the
precipitation moves out. The lower cigs and vis will hold at TYS
until 03-05Z and will hold at TRI until 05-07Z due to the
precipitation lasting longer in these areas. All sites should
clear out after 08Z with VFR then prevailing through Wednesday.
RG
&&
.PREV DISCUSSION...
/ISSUED 312 PM EST Tue Dec 10 2019/
SHORT TERM...(Tonight through Wednesday)...
The primary headline of the short term period continues to be
strong cold advection behind a departing cold front amidst deep
longwave troughing aloft. Temperatures across the region continue
to fall this afternoon on a non-diurnal trend with freezing
temperatures observed across portions of the Cumberland Plateau at
this time with snow showers reported as well. Likewise, valley
locations have fallen off nicely as well with CHA currently seeing
RA at 41 degrees, RA and 42 at TYS, and RA at 45 for TRI. Further
cooling will favor a phase change from rain to snow (with sleet
mixed in initially) across the TN valley and into the Southern
Appalachians through the remainder of the evening. Deep moisture
does look somewhat limited further west, thus still thinking sub
advisory level snowfall accumulations across the vast majority of
the region. However, prolonged precipitation and lowered snow
levels across the high terrain of the east TN mountains will favor
accumulations in the 1-3 inch range, therefore an advisory was
issued for these areas. Otherwise, generally a half inch or less
is expected in the valley, closer to an inch over the plateau and
portions of SW VA. Precipitation will move out of the area
overnight into Wednesday morning yielding clearing skies amidst
light nly winds. Lows tonight will fall into the 20s areawide,
with highs struggling to top the mid 40s in the valley on
Wednesday, and low/mid 30s over the mountains.
CDG
LONG TERM...(Wednesday night through Monday)...
We will be transitioning between systems on Wednesday night into
Thursday as weak mid level ridging attempts to build in. Models
are finally coming into better agreement that on Friday a
shortwave should zip through the area bringing the next chance of
precipitation. With the system expected to move very near the
forecast area it means we could see a brief round of wintry
weather Thursday night into Friday morning in far Northeast
Tennessee and Southwest Virginia. Forecast soundings indicate that
there may be a warm nose around the 850mb layer with colder air
at the surface. This means we could see a wintry mix of
precipitation types in Northeast Tennessee and Southwest Virginia.
We will get a much better handle on how this system should evolve
once the currently ongoing precipitation moves east of the area
and the atmosphere has a chance to settle. For the rest of the
Eastern Tennessee Valley temperatures near the surface look to
remain warm enough that precipitation that falls on Thursday night
into Friday should remain as cold rain. Precipitation will linger
into Friday evening/night but should be all liquid by this point
as temperatures warm up during the day on Friday.
A drying out period behind this system will occur through most of
the weekend with only a few spotty showers, and temperatures near
normal on Saturday and Sunday.
A low pressure system with leading warm front will then move out of
the plains states early next week. As this system moves through
models are indicating that we should in general see all rain in most
of the Valley locations. Higher elevations of the Cumberland Plateau
into Southwest Virginia and Northeast Tennessee may see a wintry mix
on Sunday night into Monday morning. Moderate rain chances will
continue through the end of the 7-day forecast. Looking just beyond,
current models are indicating that rain chances should begin to
taper off by Wednesday morning.
ABM
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 29 47 29 54 39 / 80 10 0 10 60
Knoxville McGhee Tyson Airport, TN 27 44 28 51 34 / 90 10 0 10 50
Oak Ridge, TN 26 44 27 51 34 / 80 10 0 10 50
Tri Cities Airport, TN 26 40 25 48 30 / 90 10 0 10 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Winter Weather Advisory until 7 AM EST Wednesday for Blount
Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...NONE.
&&Hazardous Weather Outlook National Weather Service Morristown TN 323 PM EST Tue Dec 10 2019 TNZ018-041-043-045-047-072-074-087-112030- Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- 323 PM EST Tue Dec 10 2019 This Hazardous Weather Outlook is for the mountains of east Tennessee. .DAY ONE...This Afternoon and Tonight Post frontal falling temperatures and residual moisture will favor rain changing to snow showers tonight across the mountains of east Tennessee. Snowfall accumulations of 1 to 3 inches are expected above 3000 feet elevation, therefore a Winter Weather Advisory is in effect tonight. Snowfall will end from west to east overnight with dry conditions prevailing by sunrise Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Even though confidence is low at this time, there is still a chance for some brief light accumulations of a wintry mix over the northern Plateau, the northern mountains, and the northern Valley during the Friday morning hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any reports of wintry precipitation Tuesday and Wednesday will be greatly appreciated. NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081>086- 098>102-VAZ001-002-005-006-008-112030- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Northwest Greene-Washington-Northwest Carter-Roane-Loudon-Knox- Jefferson-Northwest Blount-North Sevier-Sequatchie-Bledsoe-Rhea- Meigs-McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk- East Polk-Lee-Wise-Russell- 323 PM EST Tue Dec 10 2019 /223 PM CST Tue Dec 10 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Post frontal falling temperatures and residual moisture will favor rain changing to snow showers tonight across the Cumberland Plateau and Tennessee Valley region. Accumulations are expected to remain light, generally an inch or less. Snowfall will end from west to east overnight with dry conditions prevailing by sunrise Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Even though confidence is low at this time, there is still a chance for some brief light accumulations of a wintry mix over the northern Plateau, the northern mountains, and the northern Valley during the Friday morning hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any reports of wintry precipitation Tuesday and Wednesday will be greatly appreciated. CDG
Special Weather Statement National Weather Service Morristown TN 730 PM EST Tue Dec 10 2019 VAZ001-002-005-006-008-111200- Lee-Wise-Scott-Russell-Washington- Including the cities of Rose Hill, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 730 PM EST Tue Dec 10 2019 ...LIGHT SNOW ACCUMULATIONS EXPECTED THIS EVENING AND OVERNIGHT... Snowfall accumulations will generally remain below 1 inch, but some of the higher elevations may receive around 2 inches of snowfall. Most of the snow accumulations will occur on the grassy and elevated surfaces. Snow tapers off after midnight. Travel across the higher terrain may become difficult during the overnight hours with wet roads. Secondary and back roads may have some isolated patches of slushy snow. NCZ060-061-TNZ016-017-039-040-042-044-046-067>071-073-083>086- 099>102-111200- Cherokee-Clay-Hawkins-Sullivan-Hamblen-Northwest Cocke- Northwest Greene-Washington-Northwest Carter-Roane-Loudon-Knox- Jefferson-Northwest Blount-North Sevier-Rhea-Meigs-McMinn- Northwest Monroe-Hamilton-Bradley-West Polk-East Polk- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Alpha, Morristown, Russellville, Bybee, Newport, Greeneville, Johnson City, Elizabethton, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, Oliver Springs, Lenoir City, Loudon, Bearden, Knoxville, Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, White Pine, Happy Valley, Maryville, Alcoa, Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge, Dayton, Evensville, Old Washington, Grandview, Spring City, Big Spring, Athens, Clear Water, Dentville, Etowah, Sweetwater, Madisonville, Bullet Creek, Chattanooga, Cleveland, Tasso, Conasauga, Archville, Benton, Parksville, Reliance, Big Frog Mountain, Ducktown, and Turtletown 730 PM EST Tue Dec 10 2019 ...LIGHT SNOW ACCUMULATIONS EXPECTED THIS EVENING AND OVERNIGHT... Snowfall accumulations will generally be less than half an inch, but some areas may see an inch or more, especially across any higher elevations. Most of the snow accumulations will occur on the grassy and elevated surfaces. Snow tapers off around midnight. Travel across the higher terrain may become difficult during the overnight hours with wet roads. Secondary and back roads may have some isolated patches of slushy snow. TNZ012>015-035>038-111200- Scott-Campbell-Claiborne-Hancock-Morgan-Anderson-Union-Grainger- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Pine Orchard, High Point, Petros, Oak Ridge, Clinton, Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, Luttrell, and Bean Station 730 PM EST Tue Dec 10 2019 ...LIGHT SNOW ACCUMULATIONS EXPECTED THIS EVENING AND OVERNIGHT... Snowfall accumulations will generally be around 1 inch, but some areas may see up to 2 inches or more, especially across the higher elevations. Most of the snow accumulations will occur on the grassy and elevated surfaces. Snow tapers off between 10 PM and midnight. Travel across the higher terrain may become difficult during the overnight hours with wet roads. Secondary and back roads may have some isolated patches of slushy snow. TNZ081-082-098-111200- Sequatchie-Bledsoe-Marion- Including the cities of Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, and Monteagle 630 PM CST Tue Dec 10 2019 ...LIGHT SNOW ACCUMULATIONS EXPECTED THIS EVENING AND OVERNIGHT... Snowfall accumulations will generally be around 1 inch or less, but some areas may see up to 2 inches or more, especially for the highest elevations along the Cumberland Plateau. Most of the snow accumulations will occur on the grassy and elevated surfaces. Snow tapers off around 10 PM. Travel across the higher terrain may become difficult during the overnight hours with wet roads. Secondary and back roads may have some isolated patches of slushy snow.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
737 PM EST TUE DEC 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW DUNLAP 35.38N 85.39W
12/10/2019 M2.0 INCH SEQUATCHIE TN PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
738 PM EST TUE DEC 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM SNOW GRANDVIEW 35.75N 84.84W
12/10/2019 M2.0 INCH RHEA TN PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
739 PM EST TUE DEC 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW ROCKWOOD 35.88N 84.68W
12/10/2019 M2.0 INCH ROANE TN PUBLIC
MEASURED ON ROCKWOOD MOUNTAIN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
740 PM EST TUE DEC 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM SNOW POWELL 36.04N 84.03W
12/10/2019 M1.8 INCH KNOX TN BROADCAST MEDIA
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
742 PM EST TUE DEC 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM SNOW WEARS VALLEY 35.72N 83.66W
12/10/2019 M0.5 INCH SEVIER TN PUBLIC
&&The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
Three inches of snow was reported at Maynardville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, December 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 861324.